MAUDE Adverse Event Report: CONVATEC INC FLEXI-SEAL

CONVATEC INC FLEXI-SEAL
Model Number 421630
Medical Device Problem Code Device Handling Problem (3265)
Health Effect - Clinical Code Tissue Breakdown (2681)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Common device name: tubes, gastrointestinal (and accessories).Procode: knt.Affiliation: (b)(6) medical center.Per additional information provided by the intake nurse, leakage was found to be around the tube, no product defect.Stool was reported as "watery, loose stool".Rectal exam's are not documented.Upon removal of fms device, poor rectal tone was noted at that time.Since no documentation recorded of rectal exam prior to use, it's unclear if the patient is a good candidate for use of the fms device.Per flexi-seal fecal management system (fms) ifu, a digital rectal exam is required prior to insertion.In addition, small amounts of moisture or seepage around the catheter is anticipated.No lot number is available.A detailed investigation or batch review cannot be conducted.Therefore, this evaluation will be closed.This issue will be monitored through the post market product monitoring review process.Based on the available information, this event is deemed to be a reportable serious injury.To date no additional information has been received.Should additional information become available, a follow-up report will be submitted.Fda registration number reporting site: (b)(4).Manufacturing site: (b)(4).
 
Event or Problem Description
It was initially reported "that a patient using flexiseal protect fms developed a pressure injury to the perineum.States "his tube was leaking so badly".The consumer did have existing skin breakdown in the sacral area but not the rectal area.The consumer's fecal output is being monitored every 1-2 hours and averages 100-500 ml of watery, loose stool.Skin barrier creams are not used as the facility uses casp (3m cavilon¿ advanced skin protectant) on monday, wednesday and friday.However, it was stated "the staff is not consistent in applying the casp", and they "do not routinely irrigate the flexiseal protect." per additional information received, the patient was admitted to the hospital from nursing home.The "flexiseal protect was inserted on (b)(6) due to loose, liquid stools and it was documented that the amount fluid instilled was 45 ml." it was documented "inserted per protocol but no prior documentation of rectal tone noted.The pressure injury was first noted on (b)(6).The pressure injury was staged as a deep tissue injury with purple/red discoloration to the perineal area measuring 3 x 1 cm.The injury has not evolved at this time and continues to be staged as a deep tissue injury.The treatment provided was cavilon advanced skin protectant and a peri-pad.On (b)(6) the device was noted to have the green bubble "domed" and the positioning line was visible.However, the device was discontinued after continued leakage was noted from around the rectal catheter despite deflating the device, repositioning the device and reinflated.This was not documented on (b)(6) when it was first noted on (b)(6), the device was discontinued "per protocol" and poor rectal tone was noted.Clarified no defects with the device, no leakage from the retention balloon or catheter noted.The consumer is on subcutaneous heparin 5000 iu 3 x daily starting 11/6.He was also on levophed from (b)(6) to (b)(6) that varied from 4mcg/min to 37 mcg/ min.He was on vasopressor 0.03 units/kg/min from (b)(6) - (b)(6).Education provided that some leakage from around the device is considered normal as it is not a "plug" and that good skin protection and turning and repositioning is needed.Adequate rectal tone is crucial for successful use of the device as should be documented as part of the assessment prior to insertion." no medical treatment was necessary, just nursing interventions.This emdr is covering patient #1 of 14 patients reported by this reporter.The remaining patients are covered in subsequent emdrs.

Brand Name
FLEXI-SEAL
Manufacturer (Section D)
CONVATEC INC
211 american avenue
greensboro NC
Manufacturer (Section G)
CONVATEC INC
211 american avenue
greensboro NC
Manufacturer Contact
pamela meadows
7815 national service road
suite 600
greensboro, NC 
3365424679
MDR Report Key15885969
Report Number1049092-2022-00421
Device Sequence Number5122713
Product Code KNT
UDI-Device Identifier00768455143016
UDI-Public768455143016
Combination Product (Y/N)N
Initial Reporter StateIN
PMA/510(K) Number
K181206
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Nurse
Type of Report Initial
Report Date (Section B) 11/11/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number421630
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/11/2022
Initial Report FDA Received Date11/30/2022
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient Age56
Patient SexMale